Virginia, 2016

Winter Weather in Virginia, March 3 to 4, 2016

March 3 to 4, 2016 · NWS AKQ · 12 events in 12 counties and zones

Low pressure tracking from the Tennessee valley eastward and off the North Carolina coast produced between one and three inches of snow across portions of the Virginia Northern Neck, Middle Peninsula, and Virginia Eastern Shore.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure tracking from the Tennessee valley eastward and off the North Carolina coast produced between one and three inches of snow across portions of the Virginia Northern Neck, Middle Peninsula, and Virginia Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 3, 4:13 PM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 3, 4:13 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EST THU MAR 3 2016

.SYNOPSIS...
LOW PRESSURE TRACKS ACROSS THE SOUTHEAST STATES TONIGHT...THEN
RAPIDLY DEEPENS OFF THE MID-ATLANTIC COAST FRIDAY MORNING. HIGH
PRESSURE RETURNS FRIDAY NIGHT INTO SATURDAY. A CLIPPER SYSTEM DROPS
OVER THE REGION SATURDAY NIGHT INTO EARLY SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
CURRENT WV IMAGERY SHOWS A POTENT SHORTWAVE TRACKING
THROUGH THE OHIO VALLEY WITH THE TROUGH AXIS TRAILING BACK THROUGH
THE TENNESSEE VALLEY INTO THE DEEP SOUTH. AT THE SURFACE...1026MB
HIGH PRESSURE IS CENTERED NEAR THE JUNCTION THE QB/ON/NY BORDERS.
MEANWHILE...1010MB LOW PRESSURE IS DEVELOPING ACROSS SRN MS/AL.
LOCALLY...HIGH CLOUDS ARE INCREASING AND THICKENING THIS
AFTERNOON...WITH THE HIGH MAINTAINING LOW-LEVEL ENE FLOW.
TEMPERATURES AVERAGE IN THE UPPER 30S TO MID 40S WITH DEWPOINTS IN
THE MID TEENS TO LOW 20S. LITTLE TO NO PCPN IS EXPECTED THROUGH 00Z
WITH A DRY AIRMASS IN PLACE WITH ONLY A 20% POP FOR THE FAR WRN
PIEDMONT COUNTIES.

AS THE VIGOROUS TROUGH SHIFTS EWD THIS EVENING LOW PRESSURE WILL
BEGIN TO RAPIDLY DEEPEN OFF THE SOUTHEAST COAST. THE LOW THEN
RAPIDLY DEEPENS ALONG AND OFF THE CAROLINA/MID-ATLANTIC COAST LATE
TONIGHT INTO FRIDAY. MEANWHILE...WEAK HIGH PRESSURE WILL GRADUALLY
RETREAT TO THE NE OVER NEW ENGLAND. 03/12Z NAM/GFS/ECMWF REMAIN IN
DECENT AGREEMENT DEPICTING THAT THE LOW DEEPENS AROUND 20MB/12HR AS
IT TRACKS NE FROM THE SOUTHEAST COAST...TO THE NC OUTER BANKS...AND
THEN OFF THE MID-ATLANTIC COAST 06-18Z FRIDAY.

POPS INCREASE FROM THE W LATE THIS EVENING DUE TO THE WRN
SYSTEM...BUT THE FOCUS SHOULD QUICKLY SHIFT TO THE COASTAL SYSTEM
OVERNIGHT THURSDAY INTO EARLY FRIDAY. THERE IS DECENT MODEL
CONSENSUS WITH RESPECT TO A STRONG FRONTOGENETIC BAND (850-700MB)
DEVELOPING ON THE NW FLANK OF THE SYSTEM...WITH HIGH-RES GUIDANCE
(RAP/HRRR/NAMRR) SHOWING ENHANCED QPF FROM INTERIOR S-CENTRAL VA
THROUGH E-CENTRAL VA TO THE MD ERN SHORE.

SURFACE TEMPERATURES/WET-BULBS REMAIN CHALLENGING AND WILL LIKELY
HINGE ON PCPN INTENSITY AS THERE WILL BE LITTLE INFLUENCE OF A HIGH
TO THE N. 1000-850MB THICKNESSES ARE AOB 1300M FROM ROUGHLY AVC-PTB-
OXB...AND IF PCPN INTENSITY IS ENOUGH SFC TEMPS WILL LIKELY DROP TO
30-32F. THIS WOULD SUPPORT SNOW IN THIS CORRIDOR (AWAY FROM THE
COAST) MAINLY FROM AROUND MIDNIGHT TONIGHT THROUGH EARLY FRIDAY
MORNING. BASED ON FORECAST QPF...AND 850-700MB THICKNESSES (1525-
1535M) SUPPORTING 8:1-10:1 SLR VALUES THIS WOULD RESULT IN A BAND
OF 4- 6" OF SNOW FROM THE SW PIEDMONT TO THE RICHMOND/TRI-CITIES
AREA THROUGH THE NRN NECK. THIS WOULD BE SURROUNDED BY A GENERAL
1-3" AREA...WHICH EXTENDS INTO THE MD ERN SHORE. THERE REMAINS
PLENTY OF UNCERTAINTY ON EXACTLY WHERE THE HIGHEST SNOW
FALLS...AND THERE WILL LIKELY BE A SHARP CUT-OFF FROM NOTHING TO
SEVERAL INCHES. WINTER STORM WARNINGS/ADVISORIES REFLECT THE
AFOREMENTIONED DESCRIPTION OF SNOW AMOUNTS.

GIVEN MARGINAL SFC TEMPS...THE MAIN ACCUMULATION SHOULD OCCUR ON THE
GRASS AND OTHER NON-PAVED SURFACES. ALTHOUGH A SLUSHY ACCUMULATION
COULD OCCUR ON ROADS WHERE THE GREATEST ACCUMULATION HAPPENS. ACROSS
SE VA/NE NC...PERIODS OF MDT/HVY RAIN COULD RESULT IN QPF OF 1.0-
2.0". THERE WILL BE A ZONE OF A RAIN/SNOW MIX (NOT EXPECTING MUCH IP
EXCEPT POSSIBLY AT THE ONSET).

THE RAPIDLY DEEPENING LOW WILL PRODUCE A STRONG GUSTY WIND ALONG THE
COAST. A NNE WIND WILL INCREASE TO 30-40 MPH WITH GUSTS TO AROUND 55
MPH FOR SE COASTAL LOCATIONS (WHERE A WIND ADVISORY IS IN
EFFECT)...AND 20-30 MPH WITH GUSTS TO AROUND 40 MPH FOR NRN COASTAL
AREAS. HIGH SURF WILL RESULT IN BEACH EROSION ALONG THE ATLANTIC
COAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
DRIER AIR QUICKLY BUILDS IN FROM THE W BY FRIDAY
AFTERNOON WITH MUCH QUIETER CONDITIONS EXPECTED FROM FRIDAY NIGHT
INTO SATURDAY. THE SKY WILL GENERALLY BE MOSTLY CLEAR TO PARTLY
CLOUDY FRIDAY NIGHT INTO SATURDAY...WITH LOWS FRIDAY NIGHT IN THE
UPPER 20S TO LOW 30S...FOLLOWED BY HIGHS SATURDAY OF 45-50.

A QUICK MOVING CLIPPER SYSTEM TRACKS ACROSS THE AREA SATURDAY NIGHT
INTO EARLY SUNDAY MORNING. FORECAST POPS RANGE FROM 30-40% ACROSS
THE N...TO 20-30% ACROSS THE S. LOW-LEVEL THICKNESSES ARE FORECAST
TO WARM ENOUGH SO P-TYPE SHOULD BE RAIN. LOWS SATURDAY NIGHT
GENERALLY RANGE FROM THE MID/UPPER 30S...FOLLOWED BY HIGHS IN THE
UPPER 40S/MID 50S SATURDAY...WITH DECREASING CLOUDS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE SETTLES OVER THE MID-ATLANTIC STATES BY SUNDAY
NIGHT...THEN TRANSITIONS TO OFF THE SE COAST BY MONDAY WHERE IT
REMAINS THROUGH THE END OF NEXT WEEK. H5 RIDGE IS ALSO EXPECTED TO
AMPLIFY OVER THE SE FOR NEXT WEEK WHICH SHOULD LEAD TO AN EXTENDED
PERIOD OF DRY AND WARM CONDITIONS. THE 12Z OPERATIONAL GFS TRIES TO
FORCE A COLD FRONT THROUGH THE LOCAL AREA LATE THU/THU NIGHT.
MEANWHILE...THE ECMWF MAINTAINS A STRONG RIDGE OVER THE SE WITH ANY
FRONTAL BOUNDARIES REMAINING TO OUR NORTH. MODEL CONSENSUS LEANS
MORE TOWARD THE ECMWF SOLUTION...SO WILL KEEP FORECAST DRY THROUGH
THE END OF THE WEEK. MAX TEMPS WILL WARM FROM THE MID 50S TO LOW 60S
ON MONDAY...TO THE MID 60S TO MID 70S BY MIDWEEK (+1 TO +1.5 STD
DEV). MIN TEMPS WILL ALSO WARM FROM THE 30S TO AROUND 40 SUN
NIGHT...TO THE UPR 40S TO MID 50S WED NIGHT.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
MID AND HIGH LEVEL CLOUDS SPREAD INTO THE REGION THIS AFTN/EVE
AHEAD OF THE STORM SYSTEM ANTICIPATED EARLY FRI. CONDITIONS WILL
REMAIN VFR THROUGH 00Z...WITH POTENTIAL FOR MVFR CONDS AFTER 03Z
AS PRECIP MOVES IN.

LIGHT RAIN DEVELOPS AT THE TAF SITES TONIGHT WITH LOWERING
CEILINGS AND VISIBILITIES. RAIN IS EXPECTED TO CHANGE TO SNOW AT
RIC AND SBY WITH ACCUMULATION PSBL FROM 06-12Z/FRI. FLIGHT
CONDITIONS LOWER TO IFR AT TIMES THROUGH MID MORNING FRIDAY.
PRECIPITATION ENDS FROM WEST TO EAST ON FRIDAY. STRONG/GUSTY N/NE
WINDS DEVELOP ESPECIALLY NEAR THE COAST...WITH GUSTS TO 35 KT OR
HIGHER POSSIBLE AT KORF AND KECG THROUGH MIDDAY FRI. MAINLY VFR
CONDS ARE INDICATED SATURDAY THROUGH MONDAY WHICH MAY BRIEFLY
LOWER SATURDAY NIGHT AND SUNDAY MORNING.

&&

.MARINE...
QUIET CONDITIONS THE REST OF THIS EVENING WITH ELY/ONSHORE WINDS
AOB 15KT. FOCUS THEN TURNS TO A SIGNIFICANT STORM SYSTEM THAT
WILL IMPACT THE WATERS STARTING AFTER MIDNIGHT TONIGHT THROUGH
AT LEAST FRI EVENING WRT WINDS...AND THROUGH AT LEAST SUN MORNING
WRT SEAS AOA 5FT.

LOW PRESSURE OVER THE AL/FL PANHANDLE WILL MOVE OFF THE SE COAST
THIS EVENING AND THEN TRACK ALONG THE NC COAST OVERNIGHT...RAPIDLY
INTENSIFYING OVER THE NC OUTER BANKS FRI MORNING. THERE ARE STILL
SOME DISCREPANCIES REGARDING PLACEMENT OF THE SFC LOW WHICH LARGELY
INFLUENCES WIND SPEEDS AS WELL AS PLACEMENT OF STRONGEST WINDS.
THE OVERALL TREND IS TO FOCUS STRONGEST WINDS FARTHER SOUTH AND
EAST...ESPECIALLY FRI MORNING DURING PEAK WIND GUSTS. EXPECT
SCA/NE WINDS 15-25KT TO BEGIN ACROSS SRN COASTAL WATERS/SRN BAY
SHORTLY AFTER MIDNIGHT...WITH WINDS INCREASING TO SIMILAR SCA
SPEEDS FARTHER NORTH OVERNIGHT. AS THE INTENSIFYING LOW MOVES
INTO THE SRN WATERS FRI MORNING...WINDS BECOME MORE NLY AND
INCREASE TO GALE FORCE SPEEDS OF 25-35KT WITH GUSTS UP TO 40KT
FOR NRN COASTAL WATERS (FENWICK ISLAND TO CAPE CHARLES LIGHT)...
SRN CHES BAY FROM WINDMILL POINT TO MOUTH OF BAY...AND CURRITUCK
SOUND. GALES WILL ALSO BE PRESENT IN SRN COASTAL WATERS SOUTH OF
CAPE CHARLES LIGHT BUT WILL INCREASE TWD STORM FORCE GUSTS BY
700 AM WITH GUSTS UP TO 50KT THROUGH THE MORNING AND EARLY AFTN.
PERIOD OF HIGHEST WINDS WILL OCCUR DURING THE MORNING HOURS BTWN
ROUGHLY 700 TO 1200 PM AS PRESSURE RISES AND FALLS AVERAGE A
SIGNIFICANT 5-10MB. AS WINDS INCREASE LATE TONIGHT...SEAS BUILD
TO 6-9FT SOUTH AND 5-6FT NORTH BY 700 AM. SEAS THEN INCREASE
RAPIDLY TO 10-15FT SOUTH AND 8-11FT NORTH BY LATE MORNING/EARLY
AFTN. WAVES ON CHES BAY MORE REACTIVE TO INCREASING WIND SPEEDS
AND ARE EXPECTED TO BUILD TO 4-5FT BY 700 AM...THEN BUILD TO
5-7FT BY LATE MORNING/EARLY AFTN. MARINE FLAGS WERE IN GOOD SHAPE
SO START/END TIMES REMAIN INTACT FROM PREVIOUS FORECAST. ONLY
CHANGE WAS TO UPGRADE TO A STORM WARNING FOR SRN COASTAL WATERS
SOUTH OF CAPE CHARLES BEGINNING AT 700 AM AND TO START THE GALE
WARNING FOR CURRITUCK SOUND AT 400 AM.

WINDS SLOWLY DIMINISH DURING THE MID TO LATE AFTN AS THE LOW PULLS
AWAY FROM THE COAST. WITHOUT SIGNIFICANT COLD AIR ADVECTION BEHIND
THE DEPARTING LOW...N-NW WINDS WILL DIMINISH QUICKLY AOB 15 KT FRI
NIGHT INTO SAT. COASTAL SEAS SLOW TO SUBSIDE THROUGH SAT DUE TO
SWELL. EXPECT SEAS OF 4-8FT FRI NIGHT/SAT MORNING...THEN SUBSIDING
TO 3-5FT SAT AFTN THROUGH SAT NIGHT. WAVES FALLING TO 3-4FT FRI
EVENING...THEN AVERAGING 2-3FT LATE FRI NIGHT. SFC HIGH PRESSURE
BUILDS IN FROM THE WNW LATE FRI NIGHT INTO SAT WITH A CLIPPER
SYSTEM DIVING OUT OF THE OHIO VALLEY AND ACROSS THE WATERS SAT
NIGHT INTO SUN MORNING. ONCE AGAIN...NOT MUCH COLD AIR ADVECTION
BEHIND THIS SYSTEM TO CAUSE ANY CONCERN AT THE MOMENT. COULD SEE
A BRIEF PERIOD OF LOW-END SCA WIND GUSTS SUN AFTN FOR SRN BAY/LOWER
JAMES RIVER/CURRITUCK SOUND BUT WINDS STILL GENERALLY N-NW AOB
15KT. WAVES 1-2FT SAT/SAT NIGHT...BUILDING TO 2-3FT SUN.

&&

.TIDES/COASTAL FLOODING...
RAPIDLY INTENSIFYING LOW PRESSURE MOVING OFF THE NC COAST FRI
MORNING WILL BRING STRONG WINDS AND A RAPID INCREASE IN TIDAL
DEPARTURES. CONSENSUS TRACK OF SFC LOW FAVORS LOWER BAY AND SRN
COASTAL WATERS FOR THE GREATEST DEPARTURES. THIS EVENT IS SHORT-
LIVED HOWEVER AND CURRENT WATER LEVELS ARE NEAR ASTRO TIDES SO EVEN
GOING ABOVE GUIDANCE...WITH DEPARTURES OF 2.0 TO 2.5 FEET ACRS THE
LOWER BAY AND SRN CSTL WATERS WATER LEVELS STILL ONLY YIELDS WATER
LEVELS APPROACHING MINOR FLOODING THRESHOLDS. THUS...NO COASTAL
FLOOD WATCH WILL BE ISSUED ATTM. WILL LIKELY NEED A HIGH SURF ADSY
FRI FOR VA BEACH/NC OUTER BANKS (POSSIBLE ACRS THE ERN SHORE BUT
LESS CONFIDENT THERE AS FLOW TURNS OFFSHORE QUICKER DUE TO
ORIENTATION OF THE COASTLINE).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM 1 AM TO NOON EST FRIDAY FOR
     MDZ021>023.
     HIGH SURF ADVISORY FROM 10 AM FRIDAY TO 1 AM EST SATURDAY FOR
     MDZ025.
NC...WIND ADVISORY FROM 5 AM TO 3 PM EST FRIDAY FOR NCZ015>017-102.
     HIGH SURF ADVISORY FROM 7 AM FRIDAY TO 1 AM EST SATURDAY FOR
     NCZ102.
VA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
     FRIDAY FOR VAZ048-060>062-064-065-069-079-509>511.
     WINTER WEATHER ADVISORY FROM 1 AM TO NOON EST FRIDAY FOR
     VAZ078-084-085-087>090.
     WIND ADVISORY FROM 5 AM TO 3 PM EST FRIDAY FOR VAZ095-097-098-
     100-523>525.
     HIGH SURF ADVISORY FROM 7 AM FRIDAY TO 1 AM EST SATURDAY FOR
     VAZ098.
     HIGH SURF ADVISORY FROM 10 AM FRIDAY TO 1 AM EST SATURDAY FOR
     VAZ099-100.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO NOON EST
     FRIDAY FOR VAZ066>068-075>077-080>083-512>522.
MARINE...GALE WARNING FROM 7 AM TO 10 PM EST FRIDAY FOR ANZ650-652-654.
     STORM WARNING FROM 7 AM TO 1 PM EST FRIDAY FOR ANZ656-658.
     SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM EST FRIDAY FOR ANZ630-
     635>637.
     GALE WARNING FROM 7 AM TO 4 PM EST FRIDAY FOR ANZ631-632-634-
     638.
     GALE WARNING FROM 4 AM TO 7 PM EST FRIDAY FOR ANZ633.

&&

SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ/SAM
SHORT TERM...AJZ/SAM
LONG TERM...JDM
AVIATION...JDM/LKB
MARINE...BMD
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Mar 3, 3:35 PM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EST THU MAR 3 2016

VAZ048-060>062-064-065-069-079-509>511-042045-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
POWHATAN-BRUNSWICK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
335 PM EST THU MAR 3 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ066>068-075>077-080>083-512>522-042045-
LUNENBURG-NOTTOWAY-AMELIA-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-EASTERN HANOVER-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-WESTERN HENRICO-
EASTERN HENRICO-WESTERN KING WILLIAM-EASTERN KING WILLIAM-
WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-WESTERN ESSEX-
EASTERN ESSEX-
335 PM EST THU MAR 3 2016

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ078-084-085-087>090-042045-
DORCHESTER-WICOMICO-SOMERSET-LANCASTER-GLOUCESTER-MIDDLESEX-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
335 PM EST THU MAR 3 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR SOUTHEAST VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-042045-
MARYLAND BEACHES-ACCOMACK-
335 PM EST THU MAR 3 2016

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 1 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

A NORTH WIND OF 20 TO 30 MPH WILL GUST TO 40 MPH FRIDAY AS LOW
PRESSURE STRENGTHENS OFF THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-VAZ086-042045-
INLAND WORCESTER-MATHEWS-
335 PM EST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN MAY MIX WITH OR CHANGE TO SNOW LATE TONIGHT INTO EARLY FRIDAY
MORNING. ANY SNOW ACCUMULATION SHOULD BE A HALF INCH OR LESS AND
MAINLY AWAY FROM THE COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A NORTH WIND OF 20 TO 30 MPH WILL GUST TO 40 MPH FRIDAY AS LOW
PRESSURE STRENGTHENS OFF THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-042045-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
335 PM EST THU MAR 3 2016

...WIND ADVISORY IN EFFECT FROM 5 AM TO 3 PM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 1 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED LATER TONIGHT INTO
FRIDAY MORNING AS LOW PRESSURE STRENGTHENS OFF THE COAST. MINOR
FLOODING OF DITCHES AND OTHER LOW-LYING AREAS IS POSSIBLE AS THE
GROUND REMAINS SATURATED FROM RECENT RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-VAZ095-097-523>525-042045-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-NORFOLK/PORTSMOUTH-CHESAPEAKE-
YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
335 PM EST THU MAR 3 2016

...WIND ADVISORY IN EFFECT FROM 5 AM TO 3 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED LATER TONIGHT INTO
FRIDAY MORNING AS LOW PRESSURE STRENGTHENS OFF THE COAST. MINOR
FLOODING OF DITCHES AND OTHER LOW-LYING AREAS IS POSSIBLE AS THE
GROUND REMAINS SATURATED FROM RECENT RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ100-042045-
NORTHAMPTON VA-
335 PM EST THU MAR 3 2016

...WIND ADVISORY IN EFFECT FROM 5 AM TO 3 PM EST FRIDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 1 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED LATER TONIGHT INTO
FRIDAY MORNING AS LOW PRESSURE STRENGTHENS OFF THE COAST. MINOR
FLOODING OF DITCHES AND OTHER LOW-LYING AREAS IS POSSIBLE AS THE
GROUND REMAINS SATURATED FROM RECENT RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>014-030>032-VAZ092-093-096-042045-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-SOUTHAMPTON-
ISLE OF WIGHT-SUFFOLK-
335 PM EST THU MAR 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED LATER TONIGHT INTO
FRIDAY MORNING AS LOW PRESSURE STRENGTHENS OFF THE COAST. MINOR
FLOODING OF DITCHES AND OTHER LOW-LYING AREAS IS POSSIBLE AS THE
GROUND REMAINS SATURATED FROM RECENT RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Caroline

When
March 3, 9:00 PM EST to March 4, 5:00 AM EST
Where
Caroline forecast zone
Reported by
911 Call Center
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 3 inches across the county.

Winter Weather, Eastern Essex

When
March 3, 10:00 PM EST to March 4, 6:00 AM EST
Where
Eastern Essex forecast zone
Reported by
911 Call Center
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 2 inches across the county.

Winter Weather, Western Essex

When
March 3, 10:00 PM EST to March 4, 6:00 AM EST
Where
Western Essex forecast zone
Reported by
911 Call Center
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals were generally between 2 inches and 4 inches across the county.

Winter Weather, Eastern King and Queen

When
March 3, 10:00 PM EST to March 4, 6:00 AM EST
Where
Eastern King and Queen forecast zone
Reported by
CoCoRaHS
Coordinates
37.719, -76.895 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 2 inches across the county.

Winter Weather, Western King and Queen

When
March 3, 10:00 PM EST to March 4, 6:00 AM EST
Where
Western King and Queen forecast zone
Reported by
CoCoRaHS
Coordinates
37.719, -76.895 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 3 inches across the county.

Winter Weather, Eastern King William

When
March 3, 10:00 PM EST to March 4, 6:00 AM EST
Where
Eastern King William forecast zone
Reported by
911 Call Center
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 2 inches across the county.

Winter Weather, Western King William

When
March 3, 10:00 PM EST to March 4, 6:00 AM EST
Where
Western King William forecast zone
Reported by
911 Call Center
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 3 inches across the county.

Winter Weather, Accomack

When
March 3, 11:00 PM EST to March 4, 9:00 AM EST
Where
Accomack forecast zone
Reported by
911 Call Center
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 3 inches across the county.

Winter Weather, Northumberland

When
March 3, 11:00 PM EST to March 4, 7:00 AM EST
Where
Northumberland forecast zone
Reported by
911 Call Center
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 4 inches across the county.

Winter Weather, Lancaster

When
March 3, 11:00 PM EST to March 4, 7:00 AM EST
Where
Lancaster forecast zone
Reported by
911 Call Center
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 3 inches across the county.

Winter Weather, Middlesex

When
March 3, 11:00 PM EST to March 4, 6:00 AM EST
Where
Middlesex forecast zone
Reported by
911 Call Center
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Snowfall totals were generally between 1 inch and 2 inches across the county.

Winter Weather, Gloucester

When
March 3, 11:00 PM EST to March 4, 6:00 AM EST
Where
Gloucester forecast zone
Reported by
911 Call Center
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Snowfall totals were generally between one half inch and 1 inch across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626327, 626328, 626329, 626330, 626331, 626332, 626333, 626326, 626336, 626337, 626338, 626340.